Artemis Byandor, 40, has been trying to lose weight for the past 20 years.
He had no success until his doctor prescribed the weight loss drug Wegovi in August 2021. He lost 15 pounds in about six months.
But that all came to a screeching halt in February, when Bayander’s health insurance denied him coverage. Forcing him to stop taking the medication. A month later, he gained 15 pounds back, then another 10 pounds six months later.
“It was kind of mind-blowing,” said Byandore of Naperville, Illinois.
Bayandor’s experience is not unusual: Widespread shortages of Wegovy, a popular weight-loss aid. Have forced some people in the United States to stop taking it, causing them to regain some — or all — of their weight. Others have stopped taking it for various reasons such as cost, unpleasant side effects or unrelated health problems.
Director of the Washington Center for Weight Management and Research in Arlington, Virginia. Domenica Rubino says weight gain in people who stop taking the drug “makes sense.”
Rubino led a 2021 study published in the Journal of the American Medical Association. Which found that people who took Wegovi regained two-thirds of the weight they lost after stopping the drug.
Obesity is a chronic disease, he said. As with any chronic illness, most patients will need to take medication throughout their lives. To maintain the benefits, which in this case means keeping the weight off.
“They’re long-acting drugs,” he said, “which means you basically take them like blood pressure drugs or diabetes drugs.”
Wegovi, or semaglutide, is part of a class of drugs called GLP-1 agonists. They mimic a hormone that helps reduce food intake and suppresses appetite. In clinical trials, Wegovy has been shown to reduce body weight by about 15%.
Dr. Holly Lofton, director of the weight management program at NYU Langone Health, said people who stop taking. The drug may notice that their appetite returns to levels they experienced before they took it. In some cases, she says, they may feel even more hungry than they were before the weight loss.
“When you’re at your peak weight loss, your body’s hunger hormones are at their highest,” she says. “So if you lose 50 pounds and regain 25, your hunger is at its peak after you lose 50. And when you gain 25 back, it still doesn’t go back to baseline; your hunger is greater than before you lost the weight.”
Eli Diaz, 35, of Naples, Florida, said his doctor prescribed Ozempic in February before switching him to Wegovi a month later. He made some lifestyle changes, including changing his diet and exercise. (Ozempic and Wegovi are the same drug, semaglutide. It is sold in higher doses under the name Ozempic for diabetes and Wegovi for weight loss.)
From February to May, Diaz lost 22 pounds.
In May, an unrelated thyroid problem landed him in the hospital and forced him to stop taking Wegovi.
Over the next six months, she gained all the weight back.
“It was to be expected, because I didn’t go on medication or diet afterwards,” she said.
Lofton noted that with or without Wegovi, a healthy diet and exercise are key to weight maintenance.
Diaz said he is considering starting the drug again. “I’m willing to start over soon and see, you know, if they’ll help me again,” he said.
Sometimes restarting medication is not an easy task, says Dr. Susan Sprat. An endocrinologist and senior medical director of. The Office of Population Health Management at Duke Health in North Carolina.
“It’s really burdensome,” he said.
. He said it took him six months to reach the maximum dose.
“Honestly, I’m scared,” he said of restarting the drug. “When I was on it, it felt taxing on my body.”
He said he plans to see a weight loss physician next month before deciding whether to return to medication, if he can afford it.
“It’s a great and powerful drug,” he said.